North Dakota, 2013

Hail and Damaging Winds in North Dakota, July 11, 2013

July 11, 2013 · NWS BIS · 7 events in 4 counties and zones

Severe Thunderstorm Watch number 410 was in effect during this event. Late afternoon convection was triggered over eastern Montana near an eastward moving surface cold front, and in the presence of a moderate to strongly unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 410 was in effect during this event.

Late afternoon convection was triggered over eastern Montana near an eastward moving surface cold front, and in the presence of a moderate to strongly unstable air mass. The storms maintained their intensity as they tracked into western North Dakota, producing large hail and severe thunderstorm wind gusts during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 11, 3:18 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 11, 3:18 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT THU JUL 11 2013

.UPDATE...
ISSUED AT 510 PM CDT THU JUL 11 2013

THIS UPDATE FOR SEVERE THUNDERSTORM WATCH 410. LINE OF
THUNDERSTORMS ACROSS SOUTHEAST MONTANA WILL MOVE INTO WEST CENTRAL
AND SOUTHWEST NORTH DAKOTA BY 5 PM MDT. PRIMARY THREAT EARLY TUES
EVENING WILL BE LARGE HAIL AND STRONG WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 344 PM CDT THU JUL 11 2013

THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS SEVERE
WEATHER POTENTIAL THROUGH TONIGHT...AND AGAIN FRIDAY AFTERNOON
ACROSS THE EAST. STORMS HAVE ALREADY FIRED ACROSS EASTERN MONTANA
PER THE 12Z WRF. THE CAP HAS ALREADY BROKEN THERE...WITH A
STRONGER CAP LOCATED ACROSS WESTERN NORTH DAKOTA. DESPITE
THAT...AM THINKING THE INFLUENCE OF THE SHORTWAVE APPROACHING FROM
THE WEST WILL ENABLE STORMS TO PROGRESS INTO WESTERN NORTH DAKOTA OVER
THE NEXT FEW HOURS. WITH 50 KTS OF DEEP LAYER SHEAR...MID LEVEL
LAPSE RATES AROUND 9C...AND MU CAPES OF 2-4K J/KG...THINKING VERY
LARGE HAIL WILL BE A THREAT...INITIALLY WITH SURFACE BASED
STORMS...THEN WITH MORE ELEVATED CONVECTION OVERNIGHT. DEWPOINTS
ARE ALSO RUNNING IN THE UPPER 60S/LOWER 70S...CREATING CONCERN FOR
PRECIP-LOADED STORMS WITH ISOLATED DOWNBURST WINDS. SOME QUESTION
AS TO HOW FAR EAST THE SEVERE WEATHER THREAT WILL PERSIST TONIGHT.
THE FRONT WILL HANG UP ACROSS THE EAST FRIDAY AFTERNOON WITH
ADDITIONAL ISOLATED SEVERE POSSIBLE BY LATE AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 344 PM CDT THU JUL 11 2013

THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE CONTINUATION OF THE
ACTIVE WEATHER PERIOD ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

THE 12 UTC DETERMINISTIC SUITE IS GOOD AGREEMENT UPON QUASI-ZONAL
FLOW ACROSS THE NORTHERN PLAINS ATOP A BROAD...FLAT UPPER LEVEL
RIDGE ACROSS THE CENTRAL AND EASTERN CONUS. WHILE SOME DIFFERENCES
IN TIMING OF INDIVIDUAL WAVES EMBEDDED WITHIN THE FAST UPPER LEVEL
FLOW ARE TO BE EXPECTED AND ARE EVIDENT...A BLEND OF THE AVAILABLE
GUIDANCE CAPTURES THE OVERALL ACTIVE PERIOD WELL. SPC DOES HAVE ALL
OF WESTERN AND CENTRAL NORTH DAKOTA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON SATURDAY. IN REGARDS TO TEMPERATURES...THE
QUASI-ZONAL FLOW PATTERN SUGGESTS NEAR NORMAL TEMPERATURES IN THE
80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 510 PM CDT THU JUL 11 2013

THE MAIN THREAT TO AVIATION THIS EVENING WILL BE THUNDERSTORMS
AQCROSS THE WEST. THIS WILL IMPACT KISN/KDIK BEGINNING EARLY THIS
EVENING...BETWEEN 23Z-03Z...FOLLOWED BY BIS-KMOT LATE THIS
EVENING AFTER 03Z AND AFTER. VFR WILL BE THE RULE OUTSIDE OF
THUNDERSTORMS. KJMS MAY SEE A THUNDERSTORM THREAT AFTER 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
LONG TERM...AYD
AVIATION...WAA
Hazardous weather outlook, Jul 11, 1:47 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT THU JUL 11 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
347 PM CDT THU JUL 11 2013 /247 PM MDT THU JUL 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO FAR WESTERN
NORTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING...THEN
SPREAD EAST DURING THROUGH LATE EVENING AND OVERNIGHT. SOME
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE VERY LARGE
HAIL AROUND GOLF BALL SIZE OR BIGGER...AND POSSIBLY ISOLATED WIND GUSTS
AROUND 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
EAST. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA ON SATURDAY...SOME STORMS MAY BE SEVERE. THE THREAT
FOR THUNDERSTORMS CONTINUES SUNDAY EVENING THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...AND
AGAIN FRIDAY AND SATURDAY.

RP KINNEY/AYD

In the hours before

Special weather statement, Jul 11, 2:46 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT THU JUL 11 2013

NDZ031-032-040-043-112300-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
INCLUDING THE CITIES OF...BEACH...MEDORA...MARMARTH...BOWMAN
346 PM MDT THU JUL 11 2013

...STRONG TO SEVERE THUNDERSTORMS TO ENTER SOUTHWEST NORTH DAKOTA
BY 430 PM MDT...

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
SOUTHEAST MONTANA THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE TO
MOVE EAST AND APPROACH THE NORTH DAKOTA BORDER BY 430 PM
MDT FROM TROTTERS THROUGH BEACH AND MARMARTH. THOSE ACROSS
SOUTHWEST NORTH DAKOTA SHOULD BE ALERT TO THE POTENTIAL FOR
INCOMING STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE
HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING.

AYD

The radar

The Glasgow radar (KGGW), 216 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, McKenzie

When
July 11, 3:59 PM MST to 4:04 PM MST
Where
McKenzie County, 31.12 mi S of Fairview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.400, -104.000

Thunderstorm Wind, McKenzie

When
July 11, 4:00 PM MST to 4:10 PM MST
Where
McKenzie County, 28.64 mi S of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.440, -103.940

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Golden Valley

When
July 11, 4:02 PM MST to 4:07 PM MST
Where
Golden Valley County, 0.94 mi E of Beach
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -103.980

Thunderstorm Wind, Dunn

When
July 11, 5:33 PM MST to 5:40 PM MST
Where
Dunn County, 7.9 mi NE of New Hradec
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.080, -102.760

Hail, Dunn

When
July 11, 5:35 PM MST to 5:43 PM MST
Where
Dunn County, 7.79 mi SW of Emerson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.090, -102.750

Hail, Williams

When
July 11, 6:35 PM CST to 6:40 PM CST
Where
Williams County, 6.18 mi NW of Ray
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.410, -103.270

Thunderstorm Wind, Dunn

When
July 11, 6:02 PM MST to 6:08 PM MST
Where
Dunn County, 5.6 mi NW of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.190, -102.410

Small hail accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461169, 461170, 461171, 461172, 461175, 461178, 461177.